This chapter examines the case of a man diagnosed with generalized tonic-clonic status epilepticus with myoclonic seizures secondary to an unidentified postinfectious etiology. One week before admission, a healthy 30-year-old man developed flu-like symptoms. Four days later, he had three generalized tonic-clonic seizures, which began with focal left facial twitching. He was initially treated with phenytoin and phenobarbital, but his seizures failed to respond despite a phenytoin level of 20 μg/ml and phenobarbital level of 45 μg/ml. Generalized tonic-clonic seizures were successfully terminated with phenytoin 300 mg intravenously every 6 h, valproate 750 mg intravenously every 6 h, and phenobarbital 90 mg intravenously every 8 h. When the pentobarbital was tapered, generalized tonic-clonic and myoclonic seizures returned, and these correlated with generalized polyspike-wave formations on the EEG. The EEG revealed generalized polyspike-wave activity during the myoclonic seizures. Because of some breakthrough myoclonic jerking of the face, 5-hydroxytryptophan and carbidopa were initiated. The patient was transferred back to his local community hospital 2 weeks later on 5-hydroxy-l-tryptophan 200 mg every 8 h, phenobarbital 90 mg every 6 h, and lamotrigine 100 mg every 6 h. He was eventually transferred to a rehabilitation hospital and no further seizures were reported.
|Original language||English (US)|
|Title of host publication||Puzzling Cases of Epilepsy|
|Number of pages||5|
|State||Published - Dec 1 2008|
ASJC Scopus subject areas